Like HowStuffWorks on Facebook!

10 Aphrodisiac Myths

        Health | Sexuality

5
Clomipramine
Is this man yawning or experiencing an orgasm? Or both? © Barış URUNLU/iStock/Thinkstock
Is this man yawning or experiencing an orgasm? Or both? © Barış URUNLU/iStock/Thinkstock

Clomipramine is a tricyclic antidepressant (TCA) used to treat obsessive-compulsive disorder by increasing the concentration of serotonin in your brain. Those who take it may experience some pretty intense side effects such as seizures, heart arrhythmias and significant weight gain. And, as with many antidepressants, those who take them often suffer sexual dysfunction. And this one is no different. As many as 85 percent of people who take or have taken clomipramine report their sex life is negatively affected by the drug — both loss of desire and a drop in performance are reported.

However, in a very rare, very small percentage of people — and this may sound like a joke, but it definitely is not — clomipramine causes a spontaneous orgasm with every yawn, even fake yawns [source: Schwartz]. How rare is this reaction to the drug? Back in 1983, researchers published findings that about five patients reported the "yawngasm" side effect, which, as you can imagine, generated a sudden public interest in the medication [source: McLean]. But for most of us, clomipramine isn't going to give us the power to spontaneously orgasm (and, frankly, that comes with its own set of problems). As many as 20 percent of men who take clomipramine report impotence, and nearly half, 42 percent, report difficulty ejaculating [source: Schwartz].